Mississippi, 2018

Flash Flooding in Mississippi, September 9, 2018

September 9, 2018 · NWS JAN · 5 events in 2 counties and zones

As a front moved into the region, showers and thunderstorms developed in a very moist airmass. These storms moved over the same locations repeatedly, which resulted in flash flooding for some locations in the north central part of the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

As a front moved into the region, showers and thunderstorms developed in a very moist airmass. These storms moved over the same locations repeatedly, which resulted in flash flooding for some locations in the north central part of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Sep 9, 5:20 PM CST, 20 minutes earlier.

Area forecast discussion, Sep 9, 5:20 PM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
620 PM CDT Sun Sep 9 2018

.UPDATE...
Updated for 00Z aviation discussion

&&

.AVIATION...
00Z TAF discussion:

Continued presence of frontal boundary in the very humid airmass
will support considerable MVFR/IFR stratus tonight through Monday
morning with upward mixing to VFR expected to be a slow process
going through day. Guidance suggest the greatest threat for IFR
category ceilings will be in the JAN/HKS to GTR corridor. In terms
of SHRA/TSRA coverage, expect activity to be diurnally enhanced,
but frontal convergence will maintain at least a low-end threat
for impacts at all sites through the entire forecast period. /EC/

&&

.DISCUSSION...
Through Monday afternoon:

Numerous showers and thunderstorms have blossomed this afternoon
ahead of a weak cold front edging into the Arklamiss Delta. The
atmosphere ahead of the front is currently characterized by 2 to
2.25 inch precipitable water values (very high), 1000-2000 j/kg
MLCAPE (not very high), and seasonaly impressive moisture
advection from the southwest a few thousand feet above the
surface. Thankfully, the heaviest of the current rainfall is
setting up south of where rainfall in the wake of the Gordon was
concentrated (i.e., over northwestern to north-central zones).
There still may be some issues with localized flooding through at
least early evening over the heart of the region as pockets of
torrential downpours are capable of dropping a quick 1 to maybe 2
inches of rainfall in an hour's time. The front should continue to
edge south and stall somewhat near the I-20 corridor late tonight
as the meat of the upper level short wave shears off downstream
of the Lower MS Valley. Synoptic lift and moisture advection will
decrease as the evening progresses and rainfall rates should
decrease as most of the precipitation gets confined to central
and southern zones by late in the night. Some cool air will filter
south into northern zones tonight, but low temperatures will be
kept from getting to cool thanks to clouds that hinder radiational
cooling.

Tomorrow, the stalled front will be the focus for increasing
showers and storms as the day progresses and instability builds,
especially south of the I-20 corridor. Some trough energy aloft
will remain to our west with weak moisture advection, which should
be enough to ensure a high coverage of convection in southern
zones. Some flooding risk may manifest in the Pine Belt in the
afternoon, but this is largely dependent on how much rain falls
this evening to saturate the ground. We decided to let the
previously advertised LIMITED flood risk for Monday fall by the
wayside earlier due to less ensemble support for heavy rainfall
totals lingering into tomorrow and an overall downtrend in general
ingredients needed for more than isolated heavy downpours.
Temperatures tomorrow will continue to trend cooler than average
owing to cloud cover and precipitation. Humidity will remain in
central and southern zones, although northern zones will see an
improvement to dogged mugginess. /BB/

Tuesday through Sunday...Main focus will be on the continued wet
period which will last into Wednesday with a shift to lesser rain
chances for late week/weekend. In a quick summary, this forecast is
basically unchanged from the previous and only small tweaks were
done based off some of the latest guidance. Models continue to to
have a solid handle on the pattern with an upper trough axis
supporting high rain chances into mid week as anomalous PWs will be
in place. NAEFS percentiles are indicating our airmass into Wed will
contain 2.0-2.3 in PWs which is in the 90-97th percentile for mid
Sep. This will support the high rain chances offered by most of the
guidance. While the ingredients in play will support locally heavy
and efficient precip, decided to not carry the Flood threat in the
HWO for consecutive days and take the approach of monitoring things
daily and adding a threat if hi-res guidance can pick up on
something of more substance. Generally, model data indicates that
most activity will be moving and any chance for excessive rainfall
to cause flash flooding is a low probability at this time.

As we get more into Thu-Fri, mid/upper heights will increase as our
region begins to feel subtle influence from the edge of the ridge that
will be steering Florence. This ridging will provide more subsidence
and overall support lesser in the way of precip chances.

Concerning temps, clouds/precip will keep highs below avg, but the
moist airmass will keep lows abv avg. Look for highs to make a
return to warmer than avg for Fri-Sun as less in the way of
precip/clouds will allow for better warming conditions. /CME/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       70  81  70  84 /  60  45  30  78
Meridian      71  83  71  86 /  60  47  34  79
Vicksburg     69  81  68  83 /  55  44  29  74
Hattiesburg   72  86  72  86 /  60  70  53  79
Natchez       71  82  70  83 /  60  52  41  78
Greenville    64  79  66  80 /  16  16  26  45
Greenwood     65  80  67  82 /  29  19  22  47

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch through Monday afternoon for MSZ027.

LA...None.
AR...None.

&&
Hazardous weather outlook, Sep 9, 1:42 PM CST, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
242 PM CDT Sun Sep 9 2018

ARZ074-075-LAZ007>009-015-023-MSZ018-019-034-040-041-072>074-
101945-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Franklin LA-Bolivar-Sunflower-Washington-Issaquena-Sharkey-Marion-
Lamar-Forrest-
242 PM CDT Sun Sep 9 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, northwest Mississippi, south
central Mississippi, southeast Mississippi, and west central
Mississippi.

.DAY ONE...Tonight and Monday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

LAZ016-024>026-MSZ025>033-035>039-042>066-101945-
Madison LA-Catahoula-Tensas-Concordia-Leflore-Grenada-Carroll-
Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Humphreys-
Holmes-Attala-Winston-Noxubee-Yazoo-Madison MS-Leake-Neshoba-
Kemper-Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-
Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-
Lincoln-Lawrence-Jefferson Davis-Covington-Jones-
242 PM CDT Sun Sep 9 2018

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi,
northeast Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Monday

FLOODING
THREAT...Limited
TIMING...Late this afternoon through this evening

Localized flash flooding will be possible through this evening as
pockets of heavy rain and embedded thunderstorms move through the
region and produce hourly rainfall rates of 1 to 2 inches per
hour.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

50

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/jan/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Special weather statement, Sep 9, 3:42 PM CST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Jackson MS
442 PM CDT SUN SEP 9 2018

MSZ038-045-046-092215-
Kemper MS-Neshoba MS-Winston MS-
442 PM CDT SUN SEP 9 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KEMPER...
SOUTHEASTERN WINSTON AND NORTHEASTERN NESHOBA COUNTIES UNTIL 515 PM
CDT...

At 442 PM CDT, Meteorologists were tracking a strong thunderstorm
near Stallo, or near Nanih Waiya, moving northeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Nanih Waiya around 455 PM CDT.
  Preston around 515 PM CDT.

Other locations impacted by this storm include Noxapater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3283 8881 3281 8902 3296 8916 3312 8895
      3302 8883 3298 8881
TIME...MOT...LOC 2142Z 245DEG 15KT 3293 8903

NF
Special weather statement, Sep 9, 3:46 PM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Jackson MS
446 PM CDT SUN SEP 9 2018

LAZ009-016-MSZ040-047-092230-
Madison LA-East Carroll LA-Warren MS-Issaquena MS-
446 PM CDT SUN SEP 9 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN EAST CARROLL AND
NORTHEASTERN MADISON PARISHES...NORTHWESTERN WARREN AND SOUTHWESTERN
ISSAQUENA COUNTIES UNTIL 530 PM CDT...

At 445 PM CDT, Meteorologists were tracking a strong thunderstorm
over Mansford, or near Tallulah, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Eagle Bend around 510 PM CDT.

Other locations impacted by this storm include Mound and Richmond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3255 9128 3259 9114 3259 9111 3260 9109
      3261 9105 3264 9101 3262 9097 3260 9096
      3257 9094 3242 9092 3231 9096 3235 9131
TIME...MOT...LOC 2145Z 257DEG 19KT 3248 9116

NF
Special weather statement, Sep 9, 4:08 PM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Jackson MS
508 PM CDT SUN SEP 9 2018

LAZ023-092300-
Franklin LA-
508 PM CDT SUN SEP 9 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FRANKLIN PARISH UNTIL
600 PM CDT...

At 507 PM CDT, Meteorologists were tracking a strong thunderstorm
near Winnsboro, moving east at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Winnsboro, Crowville, Jigger and Gilbert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3232 9166 3230 9150 3229 9153 3225 9152
      3226 9155 3225 9156 3223 9154 3224 9152
      3223 9151 3222 9152 3221 9155 3213 9156
      3199 9168 3210 9186
TIME...MOT...LOC 2207Z 273DEG 11KT 3219 9168

NF
Special weather statement, Sep 9, 4:10 PM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Jackson MS
510 PM CDT SUN SEP 9 2018

MSZ065-092245-
Covington MS-
510 PM CDT SUN SEP 9 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN COVINGTON COUNTY
UNTIL 545 PM CDT...

At 510 PM CDT, Meteorologists were tracking a strong thunderstorm
near Collins, moving east at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Sanford around 540 PM CDT.

Other locations impacted by this storm include Seminary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3152 8960 3154 8960 3154 8961 3155 8961
      3155 8963 3156 8964 3156 8966 3170 8957
      3168 8940 3157 8940 3146 8942
TIME...MOT...LOC 2210Z 280DEG 13KT 3160 8952

NF
Special weather statement, Sep 9, 5:02 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Jackson MS
602 PM CDT SUN SEP 9 2018

MSZ030-031-033-092345-
Lowndes-Oktibbeha-Clay-
602 PM CDT SUN SEP 9 2018

...A LINE OF THUNDERSTORMS PRODUCING HEAVY RAINFALL WILL AFFECT
EASTERN OKTIBBEHA... CENTRAL LOWNDES AND SOUTHEASTERN CLAY
COUNTIES...

At 600 PM CDT, radar indicated thunderstorms producing heavy
rainfall were located along a line extending from Columbus AFB to
near Oktoc. Movement was east at 10 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Starkville, Columbus, West Point, Columbus AFB, Caledonia, Crawford,
Sessums, Oktoc, Bent Oak, Kolola Springs, Waverly, Tibbee, Muldrow
and Artesia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3370 8825 3329 8857 3329 8887 3368 8862
      3368 8850 3367 8849 3366 8852 3365 8851
      3366 8850 3366 8846 3368 8843 3367 8842
      3369 8839 3369 8837 3372 8833 3374 8833
      3374 8825
TIME...MOT...LOC 2300Z 282DEG 7KT 3363 8846 3337 8875

NF
Special weather statement, Sep 9, 5:38 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Jackson MS
638 PM CDT SUN SEP 9 2018

MSZ037-100015-
Attala-
638 PM CDT SUN SEP 9 2018

...AN AREA OF SHOWERS PRODUCING HEAVY RAINFALL WILL AFFECT
SOUTHEASTERN ATTALA COUNTY UNTIL 715 PM CDT...

At 634 PM CDT, radar indicated heavy showers were located near
Kosciusko and Ethel. Movement was east at 15 mph.

Locations impacted include...
Kosciusko, Zama, Smyrna and Ethel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with these showers, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3293 8932 3293 8975 3316 8953 3316 8932
TIME...MOT...LOC 2334Z 251DEG 13KT 3313 8940 3300 8959

NF

The radar

The Columbus AFB radar (KGWX), 45 km away, was scanning. The volume nearest the first event began at 23:38 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Lowndes

When
September 9, 5:40 PM CST to 9:45 PM CST
Where
Lowndes County, 0.4 mi SE of College to 0.47 mi SE of College
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.496, -88.415

Water covered the intersection of College Street and 15th Street and law enforcement blocked the road.

Flash Flood, Clay

When
September 9, 5:45 PM CST to 8:30 PM CST
Where
Clay County, 2.93 mi WSW of Waverly Station to 2.88 mi N of Waverly Station
Cause
Heavy Rain
Property damage
$17,000
Reported by
Emergency Manager
Coordinates
33.551, -88.566

Flooding occurred along Clisby Road and Conley Cox Road, as well as Matthews Gin Road, Melton Bottom Road and Lower Town Creek Road. About 4.5 inches of rain fell, according to a personal weather station at Tibbee Bluff.

Flash Flood, Clay

When
September 9, 6:31 PM CST to 9:45 PM CST
Where
Clay County, 5.02 mi ESE of Whites to 4.56 mi E of Whites
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.643, -88.549

Water was across Douglas Lake Road.

Flash Flood, Lowndes

When
September 9, 7:55 PM CST to 9:45 PM CST
Where
Lowndes County, 0.57 mi SSE of Columbus
Cause
Heavy Rain
Property damage
$2,000
Reported by
911 Call Center
Coordinates
33.492, -88.426

Water covered 7th Street South in Columbus.

Flash Flood, Lowndes

When
September 9, 7:55 PM CST to 9:45 PM CST
Where
Lowndes County, 1.02 mi NE of Flynn to 2.23 mi NE of Flynn
Cause
Heavy Rain
Property damage
$2,000
Reported by
911 Call Center
Coordinates
33.541, -88.438

Water covered both Spivey and Newbell roads in Columbus.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2018Every state in 2018This day in weather historyWarnings in Mississippi, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782541, 782552, 782553, 782554, 782555.